7 Colonial Way, Watford WD24 4JU, Great Britain
+44 753 718 0907
Periods After Medical Abortion

Periods After Medical Abortion: What to Expect

Introduction

Medical abortion, also known as medication abortion or the abortion pill, is a safe and effective method to terminate an early pregnancy. It involves taking a combination of medications to induce a miscarriage. After a medical abortion, it is common for women to have questions or concerns about their menstrual cycle and what to expect in terms of their periods.

In this article, we will discuss what typically happens to the menstrual cycle after a medical abortion and address some common concerns.

  1. Irregular bleeding: Following a medical abortion, it is expected to experience bleeding and spotting for several days or even a few weeks. The bleeding can be similar to a heavy period and may include the passing of clots. Some women may also experience intermittent bleeding or spotting for a month or two after the procedure. This irregular bleeding is a result of hormonal changes caused by the abortion medications and is usually not a cause for concern.
  2. Return of menstruation: It is important to note that the return of regular menstruation after a medical abortion can vary among individuals. For some women, their next period may arrive within a few weeks, while for others, it may take several weeks to months before their menstrual cycle returns to normal. The timing can depend on factors such as the gestational age at the time of the abortion and individual hormonal variations.
  3. Changes in menstrual flow: After a medical abortion, you may notice changes in your menstrual flow. Some women report heavier or lighter periods than before the abortion. These changes are usually temporary and should be regulated over time as your menstrual cycle reestablishes itself. If you are concerned about the changes in your menstrual flow, consulting a healthcare professional is recommended.
  4. Pain and cramping: It is expected to experience mild to moderate cramping and discomfort during and after a medical abortion. This is due to the contraction of the uterus as it expels the pregnancy tissues. However, if you experience severe or prolonged pain, heavy bleeding, or have concerns about your symptoms, it is crucial to seek medical attention as these could be signs of complications.
  5. Contraception after medical abortion: It is crucial to start using contraception following a medical abortion, especially if you are not planning to conceive. While it is possible to get pregnant again shortly after the abortion, it is advisable to give your body some time to heal. Your healthcare provider can guide you on the best contraceptive methods suitable for you.

Conclusion

In conclusion, after a medical abortion, it is expected to experience irregular bleeding, changes in menstrual flow, and some discomfort. However, it is essential to consult a healthcare professional if you have any concerns or experience severe pain, prolonged bleeding, or other problematic symptoms.


Author

Dr. Kopp Kallner. M.D. in Obstetrics & Gynecology, Columbia University Medical School.


Buy Abortion Pills